Minnesota, 2018

Hail and Damaging Wind in Minnesota, July 3, 2018

July 3, 2018 · NWS MPX · 4 events in 4 counties and zones

A couple of severe thunderstorms that developed early Tuesday morning, July 3rd, around Redwood Falls, slowly diminished in intensity, but outflow from these storms, produced severe wind gusts in portions of central Minnesota during the morning. There were no reports of damage, but winds were gusting as high as 70 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A couple of severe thunderstorms that developed early Tuesday morning, July 3rd, around Redwood Falls, slowly diminished in intensity, but outflow from these storms, produced severe wind gusts in portions of central Minnesota during the morning. There were no reports of damage, but winds were gusting as high as 70 mph. Southern Benton, southern Mille Lacs, southern Isanti, and northern Sherburne counties all had measured wind gusts of between 45 to 55 mph for an hour or two, with the St. Cloud airport recording a wind gust of 70 mph at 8:44 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 2, 11:41 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 2, 11:41 PM CST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1241 AM CDT Tue Jul 3 2018

.UPDATE...For 06Z Aviation discussion below

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 245 PM CDT Mon Jul 2 2018

Tonight forecast is highly based on where the convection
originates in west central/central Minnesota this evening. Plus,
where will the outflow boundaries lie as this complex moves
eastward across Minnesota.

Confidence is high that convection will develop near the
Minnesota, North Dakota, and South Dakota border later this
afternoon. This is where instability and moisture convergence is
maximized. Further to the north/northeast, residual moisture from
a complex of storms that developed across South Dakota earlier
this morning, may generate a few storms near Mora, east/southeast
toward Rice Lake before sunset. However, this area is not favored
for anything significant, and confidence is low on development.

Again, tonight's forecast is based on the convection that develops
near the Minnesota/South Dakota/North Dakota border. Most CAMS and
Hires models support some type of development near this area.
Satellite imagery this afternoon also noted an increasing area of
convergence in northeast South Dakota which is likely the place of
initiation. Although I can't rule out a few storms in east
central Minnesota, west central Wisconsin through sunset, this
area will likely be very isolated in nature. Once the storms
develop, forecasters need to pay attention of where the outflow
boundary moves in relation to the low level jet increasing
overnight. There is some indications that this outflow boundary
will move as far southeast as Mankato, to the Twin Cities toward
sunrise. Therefore, there are low percentages as close as the Twin
Cities, but the bulk of the precipitation should remain across
west central to central Minnesota. Severe weather is not out of
the question due to the increasing wind shear aloft and efficient
instability in this layer of higher wind shear. Once storms
develop, I wouldn't be surprised to see a few large hail reports
from west central to central Minnesota. See the latest SPC Day 1
outlook for more information. Otherwise, by Tuesday morning, any
leftover showers or storms will quickly dissipate as the cap
strengthens.

.LONG TERM...(Tuesday night through Monday)
Issued at 255 PM CDT Mon Jul 2 2018

The bulk of precipitation will occur Tuesday night, into Wednesday
night as the main short wave and cold front moves overhead. Ahead
of this front, temperatures and humidity levels will rise again,
and heat indices will approach or exceed 100 degrees in portions
of southern Minnesota, and into west central Wisconsin Wednesday
afternoon. There is a minor chance that high cloudiness may
inhibit full isolation. But still, 850 mb temperatures rise into
the lower 20s which is ample for 90s in this area.

Severe weather is once again possible along this front Wednesday
afternoon and evening. However, wind shear values are lower than
today, so the threat of severe weather will be more isolated.

Thursday through the first part of the weekend will be dry and
less humid as a Pacific/Canadian air mass moves overhead.
Temperatures will fall back to near normal with lower humidity
levels. Past Saturday, this air mass will slide off to the
southeast, with return flow from the south/southwest. This area
will likely be very hot next weekend as the dome of high pressure
remains overhead. This area of high pressure is expected to slide
to the east and be centered across the center of the CONUS next
week.

Confidence is high that the bulk of the heavier and widespread
precipitation event will occur Tuesday night, into Wednesday
night. Confidence is also high that temperatures and humidity
levels will lower for later this week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1241 AM CDT Tue Jul 3 2018

Scattered strong thunderstorms will plague northwestern sites
(KAXN/KRWF/KSTC) with attendant occasional reductions to MVFR/IFR
through much of the overnight, while the remainder of sites
experience VFR conditions and Sct-bkn high clouds. After 15Z
Tuesday all sites should be primarily dry, with a south/southeast
wind becoming gusty until 00Z Wed. Another round of thunderstorms
is expected to develop between 00-06Z Wednesday, affecting a
similar area (northwest sites). Confidence on timing/areal
coverage is low at this point, so have only included a Prob30 at
KAXN.

KMSP...Thunderstorm activity to the west/northwest could hold
together enough to affect KMSP around daybreak, but would at most
be decaying showers by the time it arrives. Will continue to
monitor radar trends overnight and update TAF if probability of it
holding together increases.

/OUTLOOK FOR KMSP/
Wed...Mainly VFR. Chance MVFR/TSRA late. Winds S 10-15 kts.
Thu...VFR. Winds NW 10-15 kts.
Fri...VFR. Winds NE 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...JLT
LONG TERM...JLT
AVIATION...LS
Hazardous weather outlook, Jul 2, 7:57 PM CST, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
857 PM CDT Mon Jul 2 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
031900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
857 PM CDT Mon Jul 2 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are possible across portions of central
Minnesota tonight. Some may be strong to severe with hail being
the main concern.

Flooding continues along the Minnesota River and its tributaries.
Please refer to the Minnesota Department of Transportation for
any road closures due to flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Periodic thunderstorms are expected Tuesday through Thursday. A
few of the storms could be severe with damaging winds and large
hail being the primary threats.

Heat and humidity will build through mid-week and peak on
Wednesday, when heat indices in the mid 90s to around 100 degrees
are likely.

River flooding will continue along the Minnesota River and its
tributaries into next week. Please refer to the Minnesota
Department of Transportation for any road closures due to
flooding.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late tonight in portions
of central Minnesota.

In the hours before

Special weather statement, Jul 2, 10:48 PM CST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1148 PM CDT MON JUL 2 2018

MNZ041-030530-
Douglas-
1148 PM CDT MON JUL 2 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS COUNTY
THROUGH 1230 AM CDT...

At 1146 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Elbow Lake to near Hoffman. Movement
was northeast at 50 mph.

Dime size hail is possible with these storms.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Kensington, Holmes City,
Leaf Valley, Miltona, Garfield, Belle River, Nelson and Millerville.

This includes Interstate 94 in Minnesota between mile markers 82 and
105.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4611 9514 4594 9515 4587 9514 4576 9576
      4611 9576
TIME...MOT...LOC 0446Z 241DEG 43KT 4597 9590 4578 9582

JPC
Special weather statement, Jul 2, 11:20 PM CST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1220 AM CDT TUE JUL 3 2018

MNZ064-073-030615-
Yellow Medicine-Redwood-
1220 AM CDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
SOUTHEASTERN YELLOW MEDICINE COUNTIES THROUGH 115 AM CDT...

At 1219 AM CDT, strong thunderstorms were clustered 7 miles south of
Marshall, moving northeast at 30 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Redwood Falls, Granite Falls, Wabasso, Wood Lake, Hanley Falls, Echo,
Belview, Vesta, Milroy, Lucan, Clements and Seaforth.

This includes the following highways...
 U.S. Highway 212 between mile markers 49 and 50.
 U.S. Highway 71 between mile markers 64 and 75.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4482 9555 4479 9550 4478 9553 4470 9538
      4469 9532 4466 9529 4467 9525 4459 9510
      4440 9497 4426 9560 4462 9561 4464 9569
TIME...MOT...LOC 0519Z 237DEG 24KT 4435 9575

JPC
Special weather statement, Jul 2, 11:24 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1224 AM CDT TUE JUL 3 2018

MNZ057-030615-
Kandiyohi-
1224 AM CDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT KANDIYOHI COUNTY
THROUGH 115 AM CDT...

At 1223 AM CDT, strong thunderstorms were clustered over Raymond, or
10 miles southwest of Willmar, moving northeast at 35 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Willmar, New London, Spicer, Atwater, Raymond, Prinsburg, Green Lake,
Pennock, Kandiyohi, Lake Lillian, Blomkest and Svea.

This includes the following highways...
 U.S. Highway 12 between mile markers 65 and 87.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 110 and 139.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4499 9524 4514 9525 4538 9496 4525 9476
      4496 9476 4490 9524 4493 9526
TIME...MOT...LOC 0523Z 243DEG 31KT 4502 9520

JPC
Special weather statement, Jul 2, 11:34 PM CST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1234 AM CDT TUE JUL 3 2018

MNZ041-030600-
Douglas-
1234 AM CDT TUE JUL 3 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 100 AM CDT...

At 1233 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Alexandria.
Movement was northeast at 35 mph.

Nickel size hail is possible with these storms.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville and Rose City.

This includes Interstate 94 in Minnesota near mile marker 82, and
between mile markers 85 and 89.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4610 9557 4611 9514 4594 9515 4587 9542
      4602 9578 4611 9558
TIME...MOT...LOC 0533Z 243DEG 28KT 4603 9560 4596 9539

JPC
Special weather statement, Jul 3, 12:05 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
105 AM CDT TUE JUL 3 2018

MNZ042-043-030700-
Morrison-Todd-
105 AM CDT TUE JUL 3 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES THROUGH 200 AM CDT...

At 104 AM CDT, strong thunderstorms were clustered near Rose City, or
18 miles northeast of Alexandria, moving east at 40 mph.

Dime size hail is possible with this storm.

Locations impacted include...
Long Prairie, Browerville, Clarissa, Motley, Randall, Eagle Bend,
Camp Ripley, Cushing, Philbrook, Clotho and Crow Wing State Park.

This includes the following highways...
 U.S. Highway 10 in Minnesota between mile markers 115 and 137.
 U.S. Highway 71 between mile markers 187 and 210.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4631 9455 4633 9443 4629 9435 4627 9434
      4623 9440 4618 9437 4616 9437 4615 9406
      4612 9407 4593 9515 4622 9515 4634 9464
TIME...MOT...LOC 0604Z 252DEG 33KT 4608 9508

JPC
Special weather statement, Jul 3, 2:09 AM CST, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT TUE JUL 3 2018

MNZ073-030845-
Redwood-
309 AM CDT TUE JUL 3 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN REDWOOD COUNTY...

At 309 AM CDT, a strong thunderstorm was located near Revere, or 22
miles southwest of Redwood Falls, moving northeast at 45 mph.

Nickel size hail is possible with this storm.

Locations impacted include...
Walnut Grove, Wabasso, Clements and Wanda.

This includes the following highways...
 U.S. Highway 14 between mile markers 47 and 54.
 U.S. Highway 71 between mile markers 61 and 70.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4451 9517 4439 9500 4420 9544 4420 9560
TIME...MOT...LOC 0809Z 228DEG 41KT 4428 9539

AMK

The radar

The Minneapolis radar (KMPX), 116 km away, was scanning. The volume nearest the first event began at 08:16 UTC.

Open the radar archive at this moment

Event by event

2 high wind, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Renville

When
July 3, 2:15 AM CST
Where
Renville County, 0.85 mi NW of Olivia Muni Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
44.780, -95.030

High Wind, Douglas

When
July 3, 4:00 AM CST to 5:00 AM CST
Where
Douglas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Decaying thunderstorms that produced severe wind gusts near Olivia, Minnesota earlier, produced an outflow that caused winds to gust to 58 mph southeast of Alexandria. The Alexandria airport gusted to 56 mph at 04:53 CST.

High Wind, Sherburne

When
July 3, 8:00 AM CST to 10:00 AM CST
Where
Sherburne forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

There was a measured wind gust of 70 mph at the St. Cloud airport at 8:44 CST. Other measured wind gusts of 45 to 55 mph occurred in the northern half of Sherburne County.

Hail, Redwood

When
July 3, 11:26 AM CST
Where
Redwood County, 0.85 mi NW of Wabasso
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.410, -95.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757758, 757759, 757755, 757757.